Friday, June 26, 2015

A CARLOW family say their daughter has been left chronically ill and unable to attend school due to an injection of cervical cancer vaccine. Carol-Ann Fitzpatrick from Ballybar, Tinryland was just 12 when she had her first epileptic fit at a youth disco in Carlow town. It occurred a month after she received the vaccine Gardasil in October 2012.

The 15-year-old now suffers from epileptic fits and non-epileptic seizures several times a week. She is also afflicted by reflux seizures and has an elevated heart rate, known as tachycardia, along with general fatigue. She currently takes six tablets a day for the epilepsy and reflux.

Her mother Ann said she believed 100% that there was a connection between the vaccine and her daughter’s ill heath. The vaccine is available as part of the schools’ vaccination programme and is recommended by the World Health Organisation.

The HSE says the human papillomavirus (HPV) vaccine is considered “safe and well tolerated”, with no known long-term effects.

Carol-Ann’s condition has deteriorated so badly that she can no longer attend Carlow Vocational School. Ambulances for Carol-Ann were called to the school nine times in a two-month period after she collapsed. The once-outgoing teenager has changed completely to a person who does not wish to go out for fear of being struck by a seizure in public.

Ann came across other Irish parents through the internet who were experiencing the same sudden decline in their daughter’s health after getting the vaccine. Together, they have recently formed the Reaction and Effects of Gardasil Resulting in Extreme Trauma (REGRET) group, which aims to raise awareness about the drug. Gardasil is produced by Sanofi Pasteur MSD and is formulated and filled at MSD’s operations in Carlow.

“Carol-Ann was so active … she played sports, basketball, Irish dancing. How does a girl go from 14 subjects, higher and ordinary level, to five foundation subjects?” asked mum Ann. “I just feel at the moment my daughter’s life is slipping and slipping. I can’t help her.”

Carol-Ann explained how ill-health has impacted her life.

“I don’t really go into town anymore or see my friends,” said Carol-Ann. “I’m afraid I’ll collapse and end up in hospital again.”

Ann does not advocate the withdrawal of Gardasil, but she says that not enough information is given about the possible side-effects of the drug to enable informed consent. She pointed to Sanofi Pasteur MSD’s own literature on the drug, which lists a dozen symptoms where medical help should be sought, including seizure and fatigue, which are not included on the HSE’s own website page on the drug.

“We’re not anti-vaccine, but they do need more research on this injection and parents need full information to let people decide,” she said.

Ann also queried why the drug was administered to young teens.

“The injection is to prevent a sexually-transmitted disease that might one day turn into a cancer. We can’t understand why they’re giving it to that age group. It’s going to be out of their system in five years anyway. Why target girls that age?”

The HSE highlighted the fact that the National Immunisation Advisory Committee recommended the HPV vaccine, and Gardasil was safe, according to the National Health Products Regulatory Authority and other international regulatory agencies.

Ms Fitzpatrick responded that while the link between the drug and her daughter’s illness was not fully known, thousands upon thousands of girls worldwide were experiencing the same symptoms. “How is it that all these healthy girls are all dropping with the same symptoms? It does not make sense to me,” she declared.

The REGRET group is also raising awareness of the medical and educational supports that are desperately needed for these ill young women. Carol-Ann has had five hours of homeschooling since February.

Ann is appealing for other families who may have had similar experiences to contact the group at www.regret.ie.

Comments are closed.

By Michael Tracey
Contact Newsdesk: +353 59 9170100

More Carlow News

Beware of wasps on the warpath

Fire at Riverview Close